This information explains what tardive dyskinesia is, the risks of developing it and how it might be managed.
About tardive dyskinesia
What is tardive dyskinesia?
The name tardive dyskinesia (TD) is used to describe the involuntary sudden jerky or slow twisting movements of the face and/or body caused mainly by antipsychotic drugs (also called neuroleptics). It may also be a side effect of drugs used to treat illnesses of the nervous system or stomach and gut disorders.
Dyskinesia literally means ‘trouble with movement’; ‘tardive’ means delayed or late-appearing, and reflects the fact that it’s a side effect that does not usually appear until you have been taking the drugs for some time.
Antipsychotic (or neuroleptic) drugs are used to treat symptoms of psychosis, which usually occur in schizophrenia, and sometimes in other conditions including bipolar disorder (manic depression) and severe depression. (See Mind’s schizophrenia, bipolar disorder, depression, psychotic experiences and antipsychotics for more information.)
Within weeks of starting my first antipsychotic I began to suffer with TD. I had tremors and shakes. I didn't know what was going on, as my psychiatrist never told me that this might happen. My GP finally explained to me.
Dyskinesia occasionally occurs in people who have never been treated with antipsychotic medication, some of whom may have a close relative (parent or brother or sister) with schizophrenia.
Signs and symptoms
What does tardive dyskinesia look like?
If you have tardive dyskinesia (TD) you are likely to have repetitive, involuntary muscle contractions that force parts of your face or body into abnormal, and sometimes painful, movements or positions.
It usually begins with small movements in your face and mouth, and includes lip-smacking, tongue movements and rapid blinking and twitching. It may also involve any part of the rest of your body, sometimes including the vocal cords – which may affect your speech.
The movements may make you grimace, or make gestures, tics and twisting movements. Your fingers may move as though you are playing an invisible guitar or piano.
One of the main symptoms of TD that I have is tremors in my hands and lower arms. As I am an artist, this is very difficult for me to cope with because it limits the opportunities that I have to create artwork, as I have an unsteady hand.
TD is socially disabling and can make you feel very self-conscious.
... I have a twitch in the muscle at the outer side of my eye. It looks like a wink. I find it embarrassing and will often not leave the house if it is really pronounced as I am so self-conscious.
At its worst, TD may sometimes make it difficult to do ordinary physical tasks, but it is rare for someone to be as badly affected as this.
What might affect the risk of me getting TD?
Tardive dyskinesia (TD) used to be mainly associated with the older antipsychotic drugs such as chlorpromazine (Largactil) and haloperidol (Haldol, Dozic, Serenace), which also cause the side effects that mimic Parkinson’s disease – shaking, stiffness, shuffling walk and restless legs.
When the newer antipsychotic drugs, such as olanzapine (Zyprexa), quetiapine (Seroquel) and risperidone (Risperdal) were developed, researchers intended that they would be less likely to cause Parkinson’s symptoms, and hoped that they would therefore be less likely to cause TD. But, although the newer drugs have different side effects, recent evidence suggests that TD may occur with all antipsychotics, especially if you take them at high doses for a long time.
Using the lowest possible dose of antipsychotic reduces the risk.
How long you take antipsychotics for
TD mainly occurs:
- If you have been on moderate-to-high doses for periods of six months to two years or more.
- If you are on depot preparations (slow-release formulations of drugs given as injections)
It rarely occurs if you have been taking low doses for less than six months, though there have been a few reports of TD occurring when low doses were prescribed for relatively short periods.
Stopping and starting antipsychotics may contribute to the risk of TD persisting once it has developed (also see ‘Will TD disappear if I stop my medication?’ under 'Treatment and stopping medication ').
For more information on antipsychotic drugs, see antipsychotics.
Parkinson’s symptoms and drugs
If you have the Parkinson’s-type side effects of antipsychotics or the extreme restlessness that is called ‘akathisia’ you are more likely to develop TD. You are also likely to be given anti-Parkinson’s drugs, and use of these is also associated with the development of TD. Anti-Parkinson’s drugs should not be given routinely to people taking antipsychotics, but only if the Parkinson’s symptoms are very troublesome.
Your sex and age
The risk of developing TD is higher for women, children, and older people.
Although it is currently not possible to predict who is at risk of getting TD if they take antipsychotics, some people seem to be more vulnerable than others. Research is beginning to show that there may be genetic links, which may mean that people at risk can be identified in the future. The evidence suggests that people from African and Caribbean ethnic heritage may be more vulnerable to TD than those from a white European one. TD also seems more likely to occur in people who have a family history of schizophrenia.
Treatment and stopping medication
Will it disappear if I stop my medication?
Tardive dyskinesia (TD) may disappear if it is identified early and you stop taking the medication, but in some people it does not go away. Symptoms will improve in about half of patients who stop taking antipsychotics at any time, although they may not improve immediately, and may take up to five years to go.
If you are going to stop medication, it may be best to reduce the dose gradually, especially if you have been taking it for a long time. It is possible that you will only get TD when you start to come off the drug, and in this case you may decide it is better to keep taking it.
In some cases, you may not be able to stop your medication, and you may need to balance the risk of relapse of your original condition, or having a psychotic episode, against the risk of TD.
Sometimes you may get a movement disorder when you stop the drugs which is specifically caused by drug withdrawal, and this will usually get better with time.
It is important to talk to your doctor as soon as you suspect you may be developing TD, to discuss what your options are. It may also be helpful to talk to a pharmacist.
What else can I do if TD appears?
If you are taking anti-Parkinson’s drugs for the adverse effects of the antipsychotics, then you could consider stopping these.
There is evidence that each of the following may help:
- Clonazepam (a benzodiazepine tranquilliser used in epilepsy). This would have to be prescribed by a doctor.
- Vitamin E and Vitamin B6, which you can buy for yourself and take according to the instructions on the package.
- Ginkgo biloba, a herbal medicine which you can buy for yourself and take according to the instructions on the package. You might want to talk to a qualified herbalist for more information about this and other herbs.
- Melatonin; this is licensed for insomnia and your doctor may be willing to prescribe it for you ‘off licence’ for TD.
The most important thing you can do if you detect signs of TD is to seek help as soon as possible. The sooner you do, the better the chance you have of reducing the risk of it continuing.
Friends and family
How can friends and family help?
This section is for friends or relatives who would like to help someone with, or at potential risk of, tardive dyskinesia (TD).
If your friend or relative has recently started taking antipsychotic medication, you can help by being aware of the early signs of TD (facial tics or tongue movements as described in the signs and symptoms section) and letting them know if you think they are showing these. As early detection is important for reducing the possibility that TD will continue, it’s important to say something, even though you may not want to worry the person or make them self-conscious.
If you, or they, think that they may be developing TD, it is important that they get medical advice about this as soon as possible. You can help by supporting them in this, and in stopping the medication and finding alternatives, if that is their decision.
If the TD continues, they are likely to feel embarrassed and self- conscious. You can help by encouraging them to continue with a social life, and go to activities and events they enjoy; perhaps going with them if that’s what they would like. TD is unlikely to be so severe that they need physical help, although this may happen in some cases. Emotional support and encouragement will probably be the most valuable thing you can give them.
helpline: 0845 458 6322
For people with dystonia (a condition dominated by involuntary sustained muscle spasms) – may provide useful support.
National Institute of Medical Herbalists
To find a qualified herbalist.
Published by Mind 2012
To be revised 2014
See our guidance on reproducing our information